Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 79, NWS Midland/Odessa, TX

September 14, 2022Brewster County, Jeff Davis County, Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 14, 2022, 3:53 PM CDT for Brewster County, Jeff Davis County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2022, 3:53 PM CDT (20:53 UTC)
Expired
Sep 14, 2022, 7:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WGUS54 KMAF 142053
FFWMAF
TXC043-243-371-150000-
/O.NEW.KMAF.FF.W.0079.220914T2053Z-220915T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
353 PM CDT Wed Sep 14 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Brewster County in southwestern Texas...
  Southeastern Jeff Davis County in southwestern Texas...
  West Central Pecos County in southwestern Texas...

* Until 700 PM CDT.

* At 353 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Brewster, Southeastern Jeff 
  Davis and West Central Pecos Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3058 10378 3087 10334 3068 10313 3058 10321
      3045 10368

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber
1 follow-up statement
720 
WGUS74 KMAF 142310
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
610 PM CDT Wed Sep 14 2022

TXC043-243-371-150000-
/O.CON.KMAF.FF.W.0079.000000T0000Z-220915T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brewster TX-Jeff Davis TX-Pecos TX-
610 PM CDT Wed Sep 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING 
FOR NORTHWESTERN BREWSTER, SOUTHEASTERN JEFF DAVIS AND WEST CENTRAL 
PECOS COUNTIES...

At 610 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Brewster, Southeastern Jeff 
  Davis and West Central Pecos Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3058 10378 3087 10334 3068 10313 3058 10321
      3045 10368

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:45 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 14, 2:45 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Wed Sep 14 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 240 PM CDT Wed Sep 14 2022

The batch of moisture, associated with a weak shortwave, that
brought some activity to the area this morning is beginning to lift
out to the east and northeast. Isolated to scattered convection will
remain possible from the Guadalupes and SE NM down to the Davis
Mountains during the afternoon with decreasing chances further to
the east. Drier air will advect into the region overnight tonight
and any leftover activity from this afternoon will dissipate by
around 06z this evening.

Temperatures will drop into the mid to upper 60s for much of the CWA
tonight and into tomorrow morning with spots in the higher
elevations seeing the 50s. Drier air will make for more efficient
warming Thursday afternoon and highs will reach about a degree or
two higher than today. Drier air and a decrease in upper level
support will keep Thursday afternoon dry aside from one or two very
determined showers/storms over the Davis Mountains.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 240 PM CDT Wed Sep 14 2022

The long term forecast leaves much to be desired, as upper level
ridging follows the trough currently moving through West Texas and
Southeast New Mexico.  The ECMWF ensembles build the ridge over Texas
through next Tuesday or so, whereas the GFS/CMC do so through Sunday
before shifting the ridge east.  The NBM follows the GFS/CMC,
pushing highs above normal by Saturday afternoon, and peaking
Sunday w/highs averaging 7-8F above normal.  Temperatures will than
drop off slightly into the extended, coming in 4-5F above
climatology by Wednesday afternoon.  In an environment such as this,
it's hard to quibble with the NBM, with little in the way of targets
of opportunity.  Low temperatures each morning remain
undistinguished as well.  The pattern is such that a 30+kt LLJ
develops each night, keeping the boundary layer well-mixed and
minimum temperatures above-normal everywhere through the end of this
forecast.

Rain chances in the extended look even more pedestrian, as ridging
shuts off all windows of opportunity.  CMC ensembles look most
promising, as they push the ridge farthest east near the end of
their runs, but not in time to make a difference this forecast. Both
the GFS and the CMC usher in a cold front a week from Friday or so,
and perhaps a chance of rain will manifest in the extended in a
couple of days or so, but for now, the NBM stays abysmally dry.

&&

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Wed Sep 14 2022

VFR conditions to prevail at all sites. Winds will be generally
light with directions remaining southeasterly. Scattered cu field
between 6-8k feet AGL. Convection will be possible this afternoon
near KCNM/KHOB/KPEQ, but confidence is currently too low to mention.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  91  67  93 /  10   0   0   0
Carlsbad                 63  90  64  93 /  20  10   0   0
Dryden                   69  89  67  91 /   0   0   0   0
Fort Stockton            67  90  66  92 /  40  10   0   0
Guadalupe Pass           62  83  64  84 /  20  10   0   0
Hobbs                    64  88  63  90 /  40  10   0   0
Marfa                    57  85  56  86 /  30  10   0   0
Midland Intl Airport     67  89  66  91 /  10   0   0   0
Odessa                   69  88  67  90 /  10   0   0   0
Wink                     67  91  67  93 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....44
AVIATION...93
Hazardous weather outlook, Sep 14, 11:00 AM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Wed Sep 14 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Wed Sep 14 2022 /1000 AM MDT Wed Sep 14 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible through this evening, mainly from
Southeast New Mexico through the Davis Mountains. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.

Minor to moderate river flooding of the Rio Grande will continue
from Presidio through Johnson Ranch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor to moderate river flooding of the Rio Grande will continue
from Presidio through Johnson Ranch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:40 PM CDTAreal Flood AdvisoryMAFReeves2 hr
Sep 14, 3:38 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves3 hr
Sep 14, 3:56 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Reeves2 hr
Sep 14, 4:04 PM CDTSpecial Weather StatementMAFAndrews41 min
Sep 14, 5:07 PM CDTSpecial Weather StatementMAFEctor53 min
Sep 14, 5:10 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward2 hr
Sep 14, 5:31 PM CDTSpecial Weather StatementMAFWard44 min
Sep 14, 5:44 PM CDTAreal Flood AdvisoryMAFCrane3 hr
Sep 14, 5:56 PM CDTSpecial Weather StatementMAFMidland49 min
Sep 14, 6:05 PM CDTAreal Flood AdvisoryMAFMidland115 min
Sep 14, 6:09 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler51 min
Sep 14, 6:13 PM CDTFlash Flood WarningMAFCrane, Ector, Ward, Winkler3 hr
Sep 14, 6:26 PM CDTSpecial Weather StatementMAFBrewster49 min
Sep 14, 6:32 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos118 min
Sep 14, 6:34 PM CDTAreal Flood AdvisoryMAFEctor116 min
Sep 14, 6:43 PM CDTSpecial Weather StatementMAFMidland62 min
Sep 14, 6:49 PM CDTFlash Flood WarningMAFEctor, Midland116 min
Sep 14, 6:57 PM CDTSevere Thunderstorm WarningMAFBrewster41 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.